10 Reducing the risk of epilepsy-related death including sudden unexpected death in epilepsy

10 Reducing the risk of epilepsy-related death including sudden unexpected death in epilepsy

10.1 Risk factors

10.1.1 Be aware that epilepsy is associated with an increased risk of premature death, including a risk of sudden unexpected death in epilepsy (SUDEP).

10.1.2 Be aware that potentially modifiable risk factors for SUDEP include:

  • non-adherence to medication

  • alcohol and drug misuse

  • having focal to bilateral tonic-clonic seizures or generalised tonic-clonic seizures

  • having uncontrolled seizures

  • living alone

  • sleeping alone without supervision.

10.1.3 Be aware that the risk of epilepsy-related death is increased in people with:

  • previous brain injury

  • previous central nervous system infection

  • metastatic cancer

  • previous stroke

  • abnormal neurological examination findings.

10.1.4 Discuss with people with epilepsy, and their families and carers if appropriate, their individual risk of epilepsy-related death, including SUDEP, from the time of diagnosis onwards. For young children, this discussion should be with the child's parents or carers. Discussion should include:

  • supporting them to understand the risks of epilepsy-related death, including SUDEP

  • exploring and agreeing ways to reduce the risks.

10.1.5 Discuss the risk of SUDEP with people who have seizures during sleep and, if appropriate, include their families and carers. Provide information on minimising risks, including taking their medication as prescribed.

10.2 Interventions

10.2.1 Discuss the possibility of introducing or increasing night-time supervision, for example, a parent or carer may wish to use a night monitor for people with epilepsy who have seizures during sleep and have been assessed to be at higher risk of epilepsy-related death.

10.2.2 Support people with epilepsy to take their medications as prescribed to reduce seizures. Explain that uncontrolled seizures increase the risk of epilepsy-related death, particularly for people with generalised tonic-clonic seizures or focal to bilateral tonic-clonic seizures. Follow the recommendations in NICE's guideline on medicines adherence.

  • National Institute for Health and Care Excellence (NICE)